Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 143, NWS Newport/Morehead City, NC

December 17, 2000Carteret County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Dec 17, 2000, 4:20 AM EST for Carteret County, Onslow County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2000, 4:20 AM EST (09:20 UTC)
Expired
Dec 17, 2000, 5:00 AM EST
In force
40 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Carteret County, NC, Onslow County, NC

What was reported inside it

TimeReportWhereRemark
Dec 17, 4:40 AM ESTThunderstorm WindSneads Ferry, NCA severe thunderstorm moved across eastern Onslow county blowing down a large oak tree that destroyed a trailer.
Dec 17, 4:45 AM ESTThunderstorm Wind 54 MBeaufort, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 11:00 PM ESTTornado WatchSPC6 hr
Dec 17, 12:30 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 170921
SVRMHX
NCC031-133-171000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
420 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 500 AM EST

* AT 414 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING JUST SOUTH OF EMERALD  
  ISLE TO NORTH TOPSAIL BEACH. THIS LINE OF STORM IS MOVING          
  NORTHEAST AT 50 MPH. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
   EMERALD ISLE...AND...CAPE CARTERET AT 440 AM.   
   ATLANTIC BEACH...AND...BEAUFORT AT 445 AM.
   CAMP LEJEUNE...AND...JACKSONVILLE AT 440 AM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 70 MPH. PEOPLE OUTSIDE AND IN MOBILE 
HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 1:15 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 17, 1:15 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 AM EST SUN DEC 17 2000

HAVE ALREADY UPDATED THE ZONES AND MARINE FCST TO ACCOUNT FOR THE
TORNADO WATCH IN EFFECT UNTIL 7 AM. WILL LIKELY HOLD THE MAIN SET OF
ZONES UNTIL THE SEVERE WEATHER THREAT WINDS DOWN LATER THIS MORNING.
IMPRESSIVE DYNAMIC SYSTEM CONTINUES TO EVOLVE OVER THE SRN UNITED
STATES. COMBINATION OF GOOD LOW-LEVEL INSTABILITY WITH TREMENDOUS
THERMAL GRADIENT AND IMPRESSIVE LOW-LEVEL WIND FIELDS ARE COMBINING
TO CREATE THE THREAT OF SVR TSTMS THRU THE EARLY MORNING HOURS.
ALREADY SOME DAMAGE REPORTED IN RAH'S CWA. LINE OF STRONG TSTMS WILL
LIKELY REACH OUR CWA AFTER 3 AM AND CONTINUE THRU THE EARLY MORNING
HOURS. NOT ONLY DO WE HAVE TO WORRY ABOUT TSTM WINDS...BUT GRADIENT
WINDS AS WELL. BOUNDARY LAYER WIND PROJECTIONS FROM THE AVN/ETA SHOW
HIGH WIND WARNING CRITERIA OF 40 MPH SUSTAINED SHOULD EASILY BE MET
OVER THE ERN CWA WITH ADVISORY CRITERIA FURTHER INLAND...SO WILL
CONTINUE WITH ONGOING WIND WARNING/ADVISORIES. SHOWER/TSTM ACTIVITY
SHOULD MOVE OFFSHORE BY 18Z WITH MAJOR LEAGUE CAA TO FOLLOW.
LOCAL/FWC GUIDANCE SHOWING A DROP OF BETTER THAN 40 DEGREES FROM
THIS MORNING TO MONDAY MORNING. MORE INTERESTING WEATHER COULD BE IN
STORE FOR TUESDAY AS A SECONDARY STRONG MID-LEVEL SHORTWAVE DROPS
SOUTHEAST BRINGING SOME MOISTURE ALONG WITH IT AND REINFORCING THE
COLD AIR. H8 TEMPS FROM THE AVN ARE BLO 0C OVER THE CSTL PLAINS WITH
THICKNESSES AOB 5400 DM. THE ETA ALSO HINTS AT THIS SETUP BY 12Z TUESDAY.
WITH THE UNCERTAINTY SURROUNDING A FCST AT DAY 3...WILL JUST MENTION
A CHC OF COLD RAIN...BUT WILL CERTAINLY BE SOMETHING TO MONITOR.

MARINE FORECAST...CONTINUE STRONG GALE WARNINGS FOR ALL WATERS.
WINDS WILL GRADUALLY DIMINISH TONIGHT.

.MHX...TORNADO WATCH UNTIL 7 AM ALL ZONES.
       GALE WARNING ALL WATERS AND THE OUTER BANKS.
       HIGH WIND WARNING NCZ098-095-081-045-046-047.
       WIND ADVISORY REMAINDER OF ZONES.

COLLINS

In the hours before

Special weather statement, Dec 16, 10:41 PM EST, 5 hours 39 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-170900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1041 PM EST SAT DEC 16 2000

...THERE IS A RISK OF SEVERE THUNDERSTORMS LATE TONIGHT AND EARLY
SUNDAY...

A STRONG COLD FRONT WILL APPROACH THE AREA LATE TONIGHT INTO EARLY
SUNDAY MORNING. AHEAD OF THE FRONT...WARM AND INCREASINGLY UNSTABLE
AIR WILL SPREAD ACROSS EASTERN NORTH CAROLINA TONIGHT. AS THE WARM
AIR SPREADS ACROSS THE REGION...THE WINDS IN THE LOWER ATMOSPHERE
ARE FORECAST TO BECOME VERY STRONG. AS THUNDERSTORMS DEVELOP LATE
TONIGHT...THEY HAVE POTENTIAL TO BECOME SEVERE AS THEY TAP INTO THE
STRONG LOW LEVEL WIND FIELDS THAT WILL BE IN PLACE. THE PRIMARY
THREAT FROM ANY THUNDERSTORMS WILL BE WIND GUSTS IN EXCESS OF 58
MPH...ALONG WITH ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORM FORMATION WILL BE BETWEEN 300 AM AND 1000 AM.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL NEWS MEDIA FOR FURTHER
UPDATES ON THIS DEVELOPING WEATHER SITUATION. LAW ENFORCEMENT
AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND STORM SPOTTER
GROUPS...SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 4:58 AM ESTSevere Thunderstorm WarningMHXCarteret62 min
Dec 17, 5:31 AM ESTSevere Thunderstorm WarningMHXHyde44 min
Dec 17, 6:18 AM ESTSevere Thunderstorm WarningMHXDare42 min
Dec 17, 11:14 AM ESTSevere Thunderstorm WarningMHXDare31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.